Insomnia and Excessive Daytime Sleepiness (EDS)
Many sleep disorders manifest with insomnia and usually excessive daytime sleepiness (EDS).
Sleep disorders may be caused by factors inside the body (intrinsic) or outside the body (extrinsic).
Sleep is impaired by certain behaviors. They include
Patients who compensate for lost sleep by sleeping late or by napping further fragment nocturnal sleep.
Insomniacs should adhere to a regular awakening time and avoid naps regardless of the amount of nocturnal sleep.
Adequate sleep hygiene can improve sleep (see Table: Sleep Hygiene).
Acute emotional stressors (eg, job loss, hospitalization) can cause insomnia. Symptoms typically remit shortly after the stressors abate; insomnia is usually transient and brief. Nevertheless, if daytime sleepiness and fatigue develop, especially if they interfere with daytime functioning, short-term treatment with hypnotics is warranted. Persistent anxiety may require specific treatment.
Insomnia, regardless of cause, may persist well beyond resolution of precipitating factors, usually because patients feel anticipatory anxiety about the prospect of another sleepless night followed by another day of fatigue. Typically, patients spend hours in bed focusing on and brooding about their sleeplessness, and they have greater difficulty falling asleep in their own bedroom than falling asleep away from home.
Optimal treatment combines
Although cognitive-behavioral strategies are more difficult to implement and take longer, effects are longer lasting, up to 2 yr after treatment is ended. These strategies include
Sleep hygiene (particularly restriction of time in bed—see Table: Sleep Hygiene)
Hypnotics are suitable for patients who need rapid relief and whose insomnia has had daytime effects, such as EDS and fatigue. These drugs must not be used indefinitely in most cases.
Physical disorders may interfere with sleep and cause insomnia and EDS. Disorders that cause pain or discomfort (eg, arthritis, cancer, herniated disks), particularly those that worsen with movement, cause transient awakenings and poor sleep quality. Nocturnal seizures can also interfere with sleep.
Treatment is directed at the underlying disorder and symptom relief (eg, with bedtime analgesics).
Most major mental disorders can cause insomnia and EDS. About 80% of patients with major depression report these symptoms. Conversely, 40% of chronic insomniacs have a major mental disorder, most commonly a mood disorder.
Patients with depression may have initial sleeplessness or sleep maintenance insomnia. Sometimes in the depressed phase of bipolar disorder and in seasonal affective disorder, sleep is uninterrupted, but patients complain of unrelenting daytime fatigue.
If depression is accompanied by sleeplessness, antidepressants that provide more sedation (eg, citalopram, paroxetine, mirtazapine) may help patients sleep. These drugs are used at regular, not low, doses to ensure correction of the depression. However, clinicians should note that these drugs are not predictably sedating and may have activating properties. In addition, the sedation provided may outlast its usefulness, causing EDS, and these drugs may have other adverse effects, such as weight gain. Alternatively, any antidepressant may be used with a hypnotic.
If depression is accompanied by EDS, antidepressants with activating qualities (eg, bupropion, venlafaxine, certain SSRIs such as fluoxetine and sertraline) may be chosen.
Patients with this syndrome do not sleep enough at night, despite adequate opportunity to do so, to stay alert when awake. The cause is usually various social or employment commitments. This syndrome is probably the most common cause of EDS, which disappears when sleep time is increased (eg, on weekends or vacations). After long periods of sleep deprivation, weeks or months of extended sleep are needed to restore daytime alertness.
Insomnia and EDS can result from chronic use of CNS stimulants (eg, amphetamines, caffeine), hypnotics (eg, benzodiazepines), other sedatives, antimetabolite chemotherapy, anticonvulsants (eg, phenytoin), oral contraceptives, methyldopa, propranolol, alcohol, and thyroid hormone preparations (see Table: Some Drugs That Interfere With Sleep). Commonly prescribed hypnotics can cause irritability and apathy and reduce mental alertness. Many psychoactive drugs can induce abnormal movements during sleep.
Insomnia can develop during withdrawal of CNS depressants (eg, barbiturates, opioids, sedatives), tricyclic antidepressants, monoamine oxidase inhibitors, or illicit drugs (eg, cocaine, heroin, marijuana, phencyclidine). Abrupt withdrawal of hypnotics or sedatives can cause nervousness, tremors, and seizures.